Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 101, NWS Atlanta, GA

July 21, 2023DeKalb County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Jul 21, 2023, 8:01 PM EDT for DeKalb County, Fulton County, Georgia. It took effect at Jul 21, 2023, 8:38 PM EDT. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 21, 2023, 8:01 PM EDT (00:01 UTC)
In effect from
Jul 21, 2023, 8:38 PM EDT
Expired
Jul 21, 2023, 10:57 PM EDT
In force
2 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Moderate

Counties DeKalb County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 54 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Peachtree Creek at Atlanta (AANG1). The gauge peaked at 16.74 ft at Jul 21, 2023, 10:00 PM EDT.

actionminormoderate5101507/2107/2207/23
Action stage
13 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02336300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

136 
WGUS42 KFFC 220001
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
801 PM EDT Fri Jul 21 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Peachtree Creek at Atlanta affecting Fulton and DeKalb Counties.

For the Peachtree Creek...including Atlanta...Moderate flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at weather.gov/atlanta.

&&


GAC089-121-221215-
/O.NEW.KFFC.FL.W.0101.230722T0038Z-230722T1235Z/
/AANG1.2.ER.230722T0038Z.230722T0300Z.230722T0634Z.NO/
801 PM EDT Fri Jul 21 2023

...FLOOD WARNING IN EFFECT UNTIL TOMORROW MORNING...

* WHAT...Moderate flooding is forecast.

* WHERE...Peachtree Creek at Atlanta.

* WHEN...Until tomorrow morning.

* IMPACTS...At 18 feet, Moderate flooding begins along portions of 
  the creek upstream and downstream from the gage on Northside 
  Drive. A parking lot near the corner of Peachtree Road and 
  Fairhaven Circle begins to flood. Woodward Way will flood with 1 
  to 5 feet of water and reach the foundation of some homes that 
  have not been elevated.  Sections of Hanover West Drive and 
  backyards on portions of Peachtree Battle Avenue will flood with 1 
  to 3 feet of water and it will be reaching the foundation of some 
  homes.

* ADDITIONAL DETAILS...
  - At 7:31 PM EDT Friday the stage was 14.5 feet and rising
    rapidly.
  - Forecast...The river is expected to rise above flood stage
    this evening to a crest of 18.5 feet late this evening. It
    will then fall below flood stage just after midnight tonight.
  - Flood stage is 17.0 feet.


&&

LAT...LON 3385 8438 3379 8435 3380 8446 3385 8445


$$
1 follow-up statement
149 
WGUS82 KFFC 220257
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1057 PM EDT Fri Jul 21 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Peachtree Creek at Atlanta affecting Fulton and DeKalb Counties.

GAC089-121-220400-
/O.CAN.KFFC.FL.W.0101.000000T0000Z-230722T0257Z/
/AANG1.2.ER.230722T0239Z.230722T0300Z.230722T0634Z.NO/
1057 PM EDT Fri Jul 21 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Peachtree Creek at Atlanta.

* ADDITIONAL DETAILS...
  - At 10:31 PM EDT Friday the stage was 16.4 feet.
  - Forecast...The river is falling and will continue to do so
    overnight.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3385 8438 3379 8435 3380 8446 3385 8445


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jul 21, 7:47 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 21, 7:47 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
747 PM EDT Fri Jul 21 2023

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 259 PM EDT Fri Jul 21 2023

A heat advisory is in effect for central GA from 10AM to 8PM EDT.
Much of the area South of I20 will see Heat Indices of 105 to 110
this afternoon.

Similar to yesterday, northwest flow continues to mean the potential
for MCS development in the evening and overnight hours. The exact
timing of convection initiation is currently uncertain with a large
spread in CAMs solutions. Initial thunderstorms this afternoon will
likely be pulse-like. However going into the evening and overnight
hours an impulse, currently located over Arkansas, will make its way
Eastward into North and Central GA. This impulse may provide the
lift necessary to develop cold-pool organization and MCS
development. Given previous MCS characteristics this week, any
system that develops will likely outperform model prorogation
speed and may arrive earlier than CAMs suggested. Therefore, the
exact arrival time of any system that develops is currently
uncertain, however we may begin to see impacts in the evening and
overnight hours. All thunderstorms this afternoon and tonight will
have the potential to become strong to severe, however the main
hazard will be overnight. Hazards will include damaging winds,
frequent lightning, and heavy rainfall. An isolated and brief
tornado cannot be ruled out.

Much of the region will see post-frontal conditions tomorrow with
cooler temperatures in the mid to upper 80s across North GA.
Thunderstorms will remain likely across central GA throughout the
day tomorrow, where temperatures rise into the low 90s alongside
GoM moisture. The greatest PoPs will be in the afternoon with
diurnal amplification.

SM

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 259 PM EDT Fri Jul 21 2023

Key Messages:

 - Drier than average weather and gradually increasing temperatures
are forecast next week.

 - Above average temperatures are expected next weekend.

Forecast Concerns for Next Week:

Trends in the global ensemble (EPS & GEFS) guidance that favored a
mostly dry period of weather early next week have only intensified
in recent runs. This includes a majority of EPS and GEFS members now
showing a period of PWAT values near 1.0 inch next Monday and
Tuesday. This lack of moisture is contributing to limited
instability in the model guidance and only gradual increases in CAPE
as next week progresses. Toss in gradually rising 500 mb heights
over the course of the week and we get a forecast favoring below
average precipitation chances throughout the week. Precipitation
chances overall should be highest Thursday and Friday (~25%).
Forecaster confidence in this trend is moderate with the continued
northwest flow aloft, and its potential to pull convection in from
the west, being the primary factor reducing confidence.
at this possibility.
Temperatures next week should gradually increase (by a degree or two
per day) as the upper level ridge in the Southern Plains flattens
and upper level troughing weakens over the East. Guidance from the
NBM for Atlanta suggests a high in the 88 to 91 degree range on
Monday (NBM 25 to 75th percentile), with gradual increases to a high
in the 92 to 96 degree range on Friday. Trends are similar for the
rest of the state, though central Georgia should see values firmly
in the upper 90s by the second half of the week. Forecaster
confidence in the temperature outlook is high.

Way to Early Ponderings about Next Weekend:

Guidance from the GEFS and EPS is trending towards increasingly
above average 500 mb heights over the Eastern U.S. next weekend.
This hints at the possibility of continued or increasing heat in our
region next weekend. As is usually the case in the summer, any
storms could toss a wrench into this temperature trend, though there
is little to suggest convection will be widespread at this time
range. The CPC 8 to 14 Day Temperature Outlook hints at the
potential for continued heat.

Albright

&&

.AVIATION...
(00Z TAFS)
Issued at 745 PM EDT Fri Jul 21 2023

Scattered to widespread showers and thunderstorms are occuring ove
most of the TAF site which resulted in TEMPOs for many of the
sites. Following this, expecting some lower clouds to come in in
the 10-12z timeframe tomorrow associated with a chance for showers
over CSG and the metro sites. Any showers and convectiontomorrow
afternoon to be limited to CSG and MCN tomorrow but lower
confidence on this.

//ATL Confidence...00Z Update...
Medium confidence on everything.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  85  68  88 /  60  40  10  10
Atlanta         71  85  69  88 /  60  50  10  10
Blairsville     64  80  60  81 /  60  40   0  10
Cartersville    69  84  65  87 /  60  50   0   0
Columbus        74  90  72  89 /  50  70  40  30
Gainesville     70  85  67  88 /  60  40  10  10
Macon           74  90  71  90 /  50  60  30  30
Rome            70  85  66  88 /  70  50   0   0
Peachtree City  70  85  67  88 /  50  50  20  10
Vidalia         76  90  73  89 /  60  70  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for GAZ059>062-069-
071>076-078>086-089>098-102>113.

&&

SHORT TERM...Hernandez
LONG TERM....Albright
AVIATION...Hernandez
Hazardous weather outlook, Jul 21, 3:43 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
343 PM EDT Fri Jul 21 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
343 PM EDT Fri Jul 21 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Severe Thunderstorm Watch is in effect across far north Georgia
until 10 PM EDT.

There is a slight risk (level 2 of 5) of severe weather in the
region between 4 PM this afternoon and 2 AM tonight, with a peak
in activity anticipated between 6 PM and 10 PM. The primary
hazard should be damaging winds, but storms may also produce
locally heavy rainfall and frequent lighting.

A Heat Advisory is in effect for areas for areas generally along
and south of a line from LaGrange to Warrenton. Heat Index values
up to 109 are expected. Take extra precautions to stay hydrated
and limit time outdoors.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms will be possible over portions of central Georgia
Saturday and Sunday. There is a marginal risk (level 1 of 5) for
severe weather Saturday afternoon and evening. Thunderstorms
activity should be more isolated Monday and Tuesday with most of
the region remaining storm free. The risk for isolated afternoon
and evening thunderstorms may return to the whole state of
Georgia next Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS.

In the hours before

Local storm report, Jul 21, 7:35 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
735 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Flash Flood      1 SW Virginia Highland  33.77N 84.36W
07/21/2023                   Fulton             GA   Broadcast Media

            Road flooding reported near the intersection
            of HWY 78 and Somerset Terrace NE.

&&

TV
Special weather statement, Jul 21, 7:44 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
744 PM EDT Fri Jul 21 2023

GAZ019-020-030>032-220015-
Polk GA-Cobb GA-Bartow GA-Paulding GA-Floyd GA-
744 PM EDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of northeastern
Paulding, northwestern Cobb, southeastern Floyd, northeastern Polk
and southern Bartow Counties through 815 PM EDT...

At 744 PM EDT, a line of strong thunderstorms was along a line
extending from near Lindale to near Taylorsville to Braswell, and
moving east at 30 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cartersville, Kennesaw, Acworth, Euharlee, Emerson, Kingston,
Taylorsville, Cassville, Burnt Hickory Ridge, Red Top Mountain State
Park, Cross Roads, Due West, Stilesboro and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
north central and northwestern Georgia.

&&

LAT...LON 3420 8515 3428 8476 3409 8466 3393 8460
      3397 8492 3409 8501
TIME...MOT...LOC 2344Z 282DEG 28KT 3420 8513 3412 8498 3399 8493

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 21, 7:46 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
746 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     Tstm Wnd Dmg     1 ESE Snapfinger        33.68N 84.18W
07/21/2023                   DeKalb             GA   Emergency Mngr

            Powerlines down near the intersection of
            Panola Rd and Rock Springs Rd.

&&

SK
Local storm report, Jul 21, 7:52 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
752 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Dmg     1 WNW Druid Hills       33.80N 84.34W
07/21/2023                   DeKalb             GA   Emergency Mngr

            Tree down at the intersection of Briarcliff
            Rd and Old Briarcliff Rd.

&&

SK
Local storm report, Jul 21, 7:55 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
755 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Tstm Wnd Dmg     1 SSW Lindale           34.17N 85.19W
07/21/2023                   Floyd              GA   Emergency Mngr

            Tree down near the intersection of Booze
            Mountain Rd and Pine St.

&&

TV
Special weather statement, Jul 21, 7:55 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
755 PM EDT Fri Jul 21 2023

GAZ062-220015-
Warren GA-
755 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of central Warren
County through 815 PM EDT...

At 755 PM EDT, a strong thunderstorm was over Camak, or near
Warrenton, moving east at 45 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Warrenton, Norwood, Camak, Cadley, Reese and Mesena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
east central Georgia.

&&

LAT...LON 3335 8272 3356 8272 3357 8271 3358 8264
      3346 8259 3341 8255 3335 8255 3336 8253
      3334 8251
TIME...MOT...LOC 2355Z 269DEG 40KT 3349 8263

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:04 PM EDTSpecial Weather StatementFFCMarion26 min
Jul 21, 8:14 PM EDTSpecial Weather StatementFFCBarrow, Oconee31 min
Jul 21, 8:16 PM EDTSpecial Weather StatementFFCMacon29 min
Jul 21, 8:18 PM EDTSpecial Weather StatementFFCCobb, Paulding27 min
Jul 21, 8:21 PM EDTSpecial Weather StatementFFCChattahoochee24 min
Jul 21, 8:22 PM EDTSpecial Weather StatementFFCCrawford38 min
Jul 21, 8:27 PM EDTSpecial Weather StatementFFCBanks33 min
Jul 21, 8:36 PM EDTSpecial Weather StatementFFCPeach24 min
Jul 21, 8:39 PM EDTSpecial Weather StatementFFCMontgomery, Toombs36 min
Jul 21, 8:47 PM EDTSpecial Weather StatementFFCWheeler28 min
Jul 21, 8:49 PM EDTSpecial Weather StatementFFCBibb26 min
Jul 21, 9:02 PM EDTSevere Thunderstorm WarningFFCHouston, Macon, Peach28 min
Jul 21, 9:08 PM EDTSpecial Weather StatementFFCBleckley37 min
Jul 21, 9:13 PM EDTSpecial Weather StatementFFCMontgomery32 min
Jul 21, 9:17 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee28 min
Jul 21, 9:17 PM EDTSevere Thunderstorm WarningFFCBleckley, Houston, Pulaski, Twiggs28 min
Jul 21, 9:19 PM EDTSpecial Weather StatementFFCLamar, Monroe26 min
Jul 21, 9:37 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens, Pulaski, Twiggs, Wilkinson38 min
Jul 21, 9:45 PM EDTSpecial Weather StatementFFCStewart30 min
Jul 21, 9:46 PM EDTSpecial Weather StatementFFCChattahoochee29 min
Jul 21, 9:49 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart, Webster41 min
Jul 21, 9:54 PM EDTSpecial Weather StatementFFCWilkinson36 min
Jul 21, 9:57 PM EDTSevere Thunderstorm WarningFFCStewart27 min
Jul 21, 9:58 PM EDTSevere Thunderstorm WarningFFCLaurens, Wilkinson32 min
Jul 21, 10:01 PM EDTSpecial Weather StatementFFCDodge, Laurens29 min
Jul 21, 10:02 PM EDTSpecial Weather StatementFFCTelfair43 min
Jul 21, 10:13 PM EDTSpecial Weather StatementFFCJohnson32 min
Jul 21, 10:17 PM EDTSevere Thunderstorm WarningFFCJohnson, Laurens, Washington, Wilkinson28 min
Jul 21, 10:22 PM EDTSpecial Weather StatementFFCMarion, Schley, Webster23 min
Jul 21, 10:29 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Laurens, Montgomery, Treutlen31 min
Jul 21, 10:39 PM EDTSpecial Weather StatementFFCWilcox36 min
Jul 21, 10:46 PM EDTSpecial Weather StatementFFCMontgomery, Telfair, Toombs, Wheeler29 min
Jul 21, 10:48 PM EDTSpecial Weather StatementFFCCrisp12 min
Jul 21, 11:00 PM EDTSpecial Weather StatementFFCEmanuel30 min
Jul 21, 11:17 PM EDTSpecial Weather StatementFFCMontgomery, Telfair, Toombs, Wheeler28 min
Jul 21, 11:20 PM EDTSpecial Weather StatementFFCCrisp25 min
Jul 22, 3:39 AM EDTSpecial Weather StatementFFCWebster36 min
Jul 22, 10:12 AM EDTSpecial Weather StatementFFCChattahoochee33 min
Jul 22, 10:29 AM EDTSpecial Weather StatementFFCMarion31 min
Jul 22, 10:48 AM EDTSpecial Weather StatementFFCSchley27 min
Jul 22, 12:04 PM EDTSpecial Weather StatementFFCCrisp26 min
Jul 22, 12:17 PM EDTSevere Thunderstorm WarningFFCCrisp, Sumter43 min
Jul 22, 12:21 PM EDTSpecial Weather StatementFFCDodge24 min

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.